Idaho, 2022Hail and Damaging Winds in Idaho, August 11, 2022
August 11, 2022 · NWS MSO · 4 events in 2 counties and zones
A surge of monsoon moisture along with an approaching upper level trough created an ideal environment for supercell thunderstorms across Clearwater and Idaho County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- $50,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of monsoon moisture along with an approaching upper level trough created an ideal environment for supercell thunderstorms across Clearwater and Idaho County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 11, 12:49 PM PST, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 11, 12:49 PM PST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
249 PM MDT Thu Aug 11 2022
.DISCUSSION...It's shaping up to be another hot afternoon across
the Northern Rockies today, and is expected to be another hot
afternoon tomorrow as well. One difference for today and tomorrow
from previous hot afternoons, will be scattered thunderstorms.
Showers and thunderstorms are already beginning to develop over
central Idaho at this hour, and more are expected. These storms
will track over Idaho and into western Montana through the evening
hours. There will be a marginal risk for some storms to become
severe over Idaho and Clearwater counties through this evening.
Most of the convection will be capable of producing 30-40 mph
outflows, with isolated gusts in excess of 50 mph. Isolated areas
will also be under the threat for brief heavy rain, potentially
leading to flash flooding in flood prone areas, such as burn
scars. Shower and thunderstorm activity is also expected to
linger through the overnight hours tonight, particularly across
northwest Montana.
As mentioned above, another hot day is expected tomorrow, along
with scattered thunderstorms. The marginal risk for severe
thunderstorms will shift further north and east into west-central
and northwest Montana, as compared to today. Atmospheric
conditions are expected to be more favorable for strong to severe
thunderstorms as well. Some of the thunderstorms Friday afternoon
and evening could produce strong damaging winds in areas along and
north of the I-90 corridor from Missoula to the Flathead valley.
A weak shortwave trough will move through the region Saturday
afternoon, that will bring breezy westerly winds and scattered
thunderstorms, mainly to western Montana. It will also bring
slightly "cooler" temperatures, but still above normal for this
time of the year.
Long range ensemble models are continuing to lean toward another
strong ridge of high pressure building over the Northern Rockies
next week. We are currently looking at the potential for record
breaking temperatures for some valley locations in western
Montana.
&&
.AVIATION...
Showers and thunderstorms are a threat today for all terminal
sites. Best time for storms at KMSO, KBTM, and KSMN will generally
be between 11/21z-12/02z. KGPI will experience a slightly later
start to the storms, with the best time being from 12/02z-12/08z.
Water vapor satellite imagery shows a stream of moisture entering
the region from the south and southwest. This moisture, combined
with moderate afternoon instability, will lead to the
thunderstorms later today. While the threat of severe storms is
low, storms will be capable of heavy downpours, lightning, and
gusty outflow winds. Wind gusts of up to 40 knots should be
expected with some of the stronger storms. Another round of
convection is anticipated Friday afternoon.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
In the hours before
Special weather statement, Aug 11, 2:10 PM PST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Missoula MT
410 PM MDT Thu Aug 11 2022
IDZ009-010-112315-
Eastern Lemhi County ID-Western Lemhi County ID-
410 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of central Lemhi County
through 515 PM MDT...
At 407 PM MDT, Doppler radar was tracking several thunderstorms near
Shoup or 15 miles northwest of Salmon, moving northeast at 30 mph.
Also several strong thunderstorms in the vicinity of Challis, Idaho
are rapidly developing and will move into Central Lemhi county by
430 pm mdt.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Frequent Lightning. Gusty winds could knock down tree limbs
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Salmon, Lemhi, Leadore, North Fork, Gibbonsville, Carmen, May,
Leesburg, Tendoy, Patterson, Cobalt, Ellis, Williams Lake, Baker,
Shoup and Big Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4449 11381 4463 11400 4526 11455 4562 11388
4560 11381 4552 11384 4552 11377 4545 11378
4539 11373 4533 11374 4513 11357 4506 11345
4496 11344 4494 11350 4487 11345 4484 11338
4479 11335 4482 11326 4481 11322 4443 11356
TIME...MOT...LOC 2207Z 239DEG 48KT 4526 11401
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHHail, Idaho
- When
- August 11, 3:27 PM PST to 4:00 PM PST
- Where
- Idaho County, 4 mi N of Cottonwood
- Measured
- 2 in hail
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 46.108, -116.350
Significant hail damage to multiple residences was observed, including broken windows, damaged siding, and crop losses. Wind driven hail broke through windows. Canola and wheat crops were flattened. A vineyard near Cottonwood was stripped by hail.
Thunderstorm Wind, Idaho
- When
- August 11, 4:00 PM PST to 4:30 PM PST
- Where
- Idaho County, 4.34 mi SW of Caribel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 46.232, -116.002
Numerous trees were downed by strong winds in the east Kamiah area. Idaho Power and Light reported outages lasting 16 to 24 hours. In Kamiah, wind lifted a 40-foot wide roof into a neighbors yard.
Thunderstorm Wind, Clearwater
- When
- August 11, 4:30 PM PST to 5:00 PM PST
- Where
- Clearwater County, 5 mi SE of Weippe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 46.319, -115.856
Strong winds downed trees, leading to an extended power outage in the Glenwood area.
Thunderstorm Wind, Idaho
- When
- August 11, 4:49 PM PST to 5:15 PM PST
- Where
- Idaho County, Winona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.130, -116.100
Tree damage reported due to strong winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, August 11, 20221 death · 1 event
- Wildfire in Washington, August 11 to 31, 2022$19 million · 1 event
- Wildfire in Washington, August 11 to 31, 2022$15 million · 1 event
- Hail and Damaging Wind in Washington, August 11, 2022$525,000 · 2.75 in hail · 2 events
- Hail in Idaho, August 11, 2022$120,000 · 2.75 in hail · 2 events
- Hail in Oregon, August 11, 20224 injured · 2.5 in hail · 2 events
- Flash Flooding in Arizona, August 11, 2022$30,000 · 4 events
- Flash Flooding and Damaging Winds in Utah, August 11 to 14, 2022$21,000 · 56 kt wind · 9 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, August 11, 202253 kt wind · 15 events
- Damaging Winds and Strong Wind in South Carolina, August 11, 2022$1,000 · 53 kt wind · 13 events
- Flash Flooding and Debris Flows in Utah, August 11, 2022$8,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Iowa, August 11, 20221.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051567, 1051571, 1051576, 1051578.